Alert archive / New York / Flash Flood Warnings in 1998

Flash Flood Warning 14, NWS Burlington, VT

January 9, 1998St. Lawrence County, New York

NWS Burlington, VT issued this flash flood warning at Jan 9, 1998, 4:12 PM EST for St. Lawrence County, New York. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 9, 1998, 4:12 PM EST (21:12 UTC)
Expired
Jan 10, 1998, 4:00 PM EST
In force
24 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County St. Lawrence County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.2 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1998-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1998-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
398 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 092013
FFWBTV
NYC089-102000-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
412 PM EST FRI JAN 9 1998
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  400 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH NEW YORK
 
   ...ST. LAWRENCE COUNTY
 
...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLOOD WARNING FOR ST.
LAWRENCE COUNTY NEW YORK TROUGH SATURDAY...
 
RAIN SHOWERS AND THUNDERSHOWERS...SOME STILL FREEZING...WILL CONTINUE
THROUGH FRIDAY EVENING.  GREATER THAN 3 INCHES OF RAIN HAS FALLEN DURING
THE LAST 2 DAYS AND UP TO AN ADDITIONAL 1/2 INCH OF RAIN MAY FALL
THROUGH FIRDAY EVENING.  COLD TEMPERATURES AND ICING APPARENTLY DELAYED
RUNOFF INTO RIVERS...BUT SIGNIFICANT STEADY RISES ARE CONTINUING IN THE
HEADWATERS AND THREATENING RIVER FLOODING.
 
ALL STREAMS AND RIVERS IN ST LAWRENCE COUNTY SHOULD BE MONITORED FOR
POTENTIAL FLOODING.  SPECIFIC PROBLEMS HAVE ALREADY DEVELOPED NEAR THE
HEADWATERS OF THE RAQUETTE AND OSWEGATCHIE RIVERS.
 
AT PIERCEFIELD NEW YORK THE FLOOD STAGE OF 9 FEET ON THE RAQUETTE RIVER
WILL BE EXCEEDED BEFORE 4 PM FRIDAY.  THE SLOW MOVING FLOOD CREST ON THE
RAQUETTE RIVER WILL MOVE DOWNSTREAM TOWARD POTSDAM AND MASSENA NEW YORK
OVERNIGHT.
 
NEAR PITCARIN NEW YORK ON THE WEST BRANCH OF THE OSWEGATCHIE RIVER THE
RTE 812 BRIDGE IS CLOSED AND VERY HIGH RIVER VOLUME HAS BEEN OBSERVED AT
THE BROWNS FALLS DAM.  THE SLOW MOVING FLOOD CREST ON THE OSWEGATCHIE
RIVER WILL MOVE DOWNSTREAM THROUGH GOUVENEUR AND TOWARD OGDENSBURG
OVERNIGHT.
 
STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR FURTHER
STATEMENTS OR UPDATES ON THE FLOOD WARNING.
 
BELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jan 9, 2:40 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jan 9, 2:40 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
240 PM EST FRI JAN 9 1998

FLOODING CONFINED TO ORLEANS...LAMOILLE...FRANKLIN VT. ST. LAWRENCE
NY.

WINTER STORM WARNING CONT FOR CHAMPLAIN VALLEY AND ST. LAW VALLEY.

CONT ON AUX POWER.

TEMPS WARMING SOME WITH TSTM MIXING.

+TSRAGS MANY AREAS WITH STRONG SHORTWAVE ROTATING THROUGH THE AREA.
THIS SHOULD END THIS EVENING. QUICK PEEK AT MODELS SHOW COLD AIR
WILL NOT MIX OUT COMPLETELY UNTIL SAT AM. SO LOW CLOUDS AND FOG WILL
PERSIST MUCH OF TONIGHT A MIX OF -RA -SN -DZ AND FZ WITH LITTLE
CHANGE IN TEMPS.

FRONT WITH A LITTLE MOISTURE TO PASS THROUGH LATE SAT WITH SCATTERED
FLURRIES AND SNOW SHOWERS. TEMPS IN THE 30S. S-SW WINDS OF 10-20 MPH
TO PLAY HAVOC WITH ICE COVERED TREES.

VARIABLE CLOUDS AND COLDER...A FEW FLURRIES OR SNOW SHOWERS SAT NITE
AND SUNDAY...TEMPS FALLING TO AROUND 20 BY SUN AM AND THEN IN THE
20S ON SUNDAY.

SISSON

In the hours before

Special weather statement, Jan 9, 11:30 AM EST, 4 hours 42 minutes before
NYZ026-027-028-035-VTZ001-002-005-009-092100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT...ISSUED BY THE NWS ALBANY
1130 AM EST FRI JAN 9 1998

...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT TODAY
FOR NORTHERN NEW YORK AND THE CHAMPLAIN VALLEY...

THIS DANGEROUS SITUATION WILL CONTINUE THROUGH THE REMAINDER OF THE
DAY. PERIODS OF FREEZING RAIN AND RAIN MAY CHANGE TO ALL RAIN ACROSS
NORTHERN NEW YORK. FREEZING RAIN AND RAIN ACROSS THE CHAMPLAIN VALLEY
WILL CHANGE TO RAIN TODAY. ADDITIONAL ICING IS LIKELY TODAY ACROSS
THE WARNING AREA.

THUNDERSTORMS ARE POSSIBLE AND THEY WILL PRODUCE BRIEF HEAVY
PRECIPITATION AND GUSTY WINDS...FURTHER DETEORATING THE SITUATION.
GUSTY WINDS WILL BRING ADDITIONAL TREE LIMBS AND POWER LINES DOWN.

MANY COMMUNITIES IN THE WARNING AREA ARE WITHOUT POWER. NUMEROUS
ROADS ARE IMPASSABLE DUE TO DOWNED TREES AND POWER LINES. ICE
BURDENED TREES AND POWER LINES WILL CONTINUE TO SNAP TODAY AND
ADDITIONAL POWER OUTAGES ARE LIKELY.

TRAVEL WILL REMAIN TREACHEROUS TODAY AND IS NOT RECOMMENDED. IF YOU
ARE OUTDOORS...BE WATCHFUL FOR FALLING TREE LIMBS AND POWER LINES.
THIS IS A DANGEROUS SITUATION.

STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL
WEATHER SERVICE OR COMMERCIAL MEDIA FOR UPDATES ON THIS DANGEROUS ICE
STORM.

BLAES /NWSFO ALY
Special weather statement, Jan 9, 11:45 AM EST, 4 hours 27 minutes before
NYZ026-027-028-035-VTZ001-002-005-009-092100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT...ISSUED BY THE NWS ALBANY
1145 AM EST FRI JAN 9 1998

...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT TODAY
FOR NORTHERN NEW YORK AND THE CHAMPLAIN VALLEY...

THIS DANGEROUS SITUATION WILL CONTINUE THROUGH THE REMAINDER OF THE
DAY. PERIODS OF FREEZING RAIN AND RAIN MAY CHANGE TO ALL RAIN ACROSS
NORTHERN NEW YORK. FREEZING RAIN AND RAIN ACROSS THE CHAMPLAIN VALLEY
WILL CHANGE TO RAIN TODAY. ADDITIONAL ICING IS LIKELY TODAY ACROSS
THE WARNING AREA.

THUNDERSTORMS ARE POSSIBLE AND THEY WILL PRODUCE BRIEF HEAVY
PRECIPITATION AND GUSTY WINDS...FURTHER DETEORATING THE SITUATION.
GUSTY WINDS WILL BRING ADDITIONAL TREE LIMBS AND POWER LINES DOWN.

MANY COMMUNITIES IN THE WARNING AREA ARE WITHOUT POWER. NUMEROUS
ROADS ARE IMPASSABLE DUE TO DOWNED TREES AND POWER LINES. ICE
BURDENED TREES AND POWER LINES WILL CONTINUE TO SNAP TODAY AND
ADDITIONAL POWER OUTAGES ARE LIKELY.

TRAVEL WILL REMAIN TREACHEROUS TODAY AND IS NOT RECOMMENDED. IF YOU
ARE OUTDOORS...BE WATCHFUL FOR FALLING TREE LIMBS AND POWER LINES.
THIS IS A DANGEROUS SITUATION.

STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL
WEATHER SERVICE OR COMMERCIAL MEDIA FOR UPDATES ON THIS DANGEROUS ICE
STORM.

BLAES /NWSFO ALY
Special weather statement, Jan 9, 12:41 PM EST, 3 hours 31 minutes before
NYZ026>031-034-035-VTZ001-002-005-009-092245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1241 PM EST FRI JAN 9 1998

...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT TODAY
FOR NORTHERN NEW YORK AND THE CHAMPLAIN VALLEY...

THE DANGEROUS ICING CONDITIONS WILL PERSIST TODAY WITH
PERIODS OF SHOWERS AND OCCASIONAL THUNDERSTORMS PRODUCING A
QUARTER TO HALF INCH OF ADDITIONAL RAINFALL BY THIS EVENING.

TEMPERATURES WILL REMAIN BELOW FREEZING INTO THE AFTERNOON IN MOST
OF THE WARNED AREA...ALLOWING FOR MORE ICE ACCUMULATION ON TOP OF
THE 3/4 TO 2 1/2 INCHES OF ICE THAT ENCASES THE AREA. TEMPERATURES
MAY RISE SLIGHTLY ABOVE FREEZING IN THE CENTRAL CHAMPLAIN VALLEY AND
THE ADIRONDACKS DURING THE AFTERNOON BUT HARDEST HIT AREAS OF THE
NORTHERN CHAMPLAIN VALLEY AND THE ST. LAWRENCE VALLEY ARE MOST
LIKELY TO REMAIN BELOW FREEZING INTO THE EVENING.

STATES OF EMERGENCY ARE IN EFFECT FOR THE NEW YORK COUNTIES OF
ST LAWRENCE...FRANKLIN...CLINTON...ESSEX.  IN VERMONT THE GOVERNOR
HAS DECLARED A STATE OF EMERGENCY AND STATE AID FOR GRAND ISLE AND
CHITTENDEN COUNTIES.  A STATE OF EMERGENCY IS ALSO IN EFFECT FOR THE
CITY OF SWANTON VERMONT.  TRAVEL IS EITHER PROHIBITED OR DISCOURAGED
IN THE WARNED AREA.

ELECTRIC POWER AND TELEPHONE COMMUNICATIONS HAVE BEEN UNAVAILABLE
FOR SEVERAL DAYS IN PORTIONS OF THE WARNED AREA.  TREES AND POWER
LINES CONTINUE TO FALL...CREATING A LIFE-THREATENING SITUATION
OUTDOORS.

AFTER A BRIEF BREAK IN THE PRECIPITATION TONIGHT AND EARLY
SATURDAY...SHOW SHOWERS AND COLDER WEATHER WILL LIKELY RETURN TO THE
NORTH COUNTRY BY SATURDAY AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR UPDATES
ON THIS DANGEROUS ICE STORM.

BELL
Special weather statement, Jan 9, 12:41 PM EST, 3 hours 31 minutes before
NYZ026>031-034-035-VTZ001-002-005-009-092245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1241 PM EST FRI JAN 9 1998

...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT TODAY
FOR NORTHERN NEW YORK AND THE CHAMPLAIN VALLEY...

THE DANGEROUS ICING CONDITIONS WILL PERSIST TODAY WITH
PERIODS OF SHOWERS AND OCCASIONAL THUNDERSTORMS PRODUCING A
QUARTER TO HALF INCH OF ADDITIONAL RAINFALL BY THIS EVENING.

TEMPERATURES WILL REMAIN BELOW FREEZING INTO THE AFTERNOON IN MOST
OF THE WARNED AREA...ALLOWING FOR MORE ICE ACCUMULATION ON TOP OF
THE 3/4 TO 2 1/2 INCHES OF ICE THAT ENCASES THE AREA. TEMPERATURES
MAY RISE SLIGHTLY ABOVE FREEZING IN THE CENTRAL CHAMPLAIN VALLEY AND
THE ADIRONDACKS DURING THE AFTERNOON BUT HARDEST HIT AREAS OF THE
NORTHERN CHAMPLAIN VALLEY AND THE ST. LAWRENCE VALLEY ARE MOST
LIKELY TO REMAIN BELOW FREEZING INTO THE EVENING.

STATES OF EMERGENCY ARE IN EFFECT FOR THE NEW YORK COUNTIES OF
ST LAWRENCE...FRANKLIN...CLINTON...ESSEX.  IN VERMONT THE GOVERNOR
HAS DECLARED A STATE OF EMERGENCY AND STATE AID FOR GRAND ISLE AND
CHITTENDEN COUNTIES.  A STATE OF EMERGENCY IS ALSO IN EFFECT FOR THE
CITY OF SWANTON VERMONT.  TRAVEL IS EITHER PROHIBITED OR DISCOURAGED
IN THE WARNED AREA.

ELECTRIC POWER AND TELEPHONE COMMUNICATIONS HAVE BEEN UNAVAILABLE
FOR SEVERAL DAYS IN PORTIONS OF THE WARNED AREA.  TREES AND POWER
LINES CONTINUE TO FALL...CREATING A LIFE-THREATENING SITUATION
OUTDOORS.

AFTER A BRIEF BREAK IN THE PRECIPITATION TONIGHT AND EARLY
SATURDAY...SHOW SHOWERS AND COLDER WEATHER WILL LIKELY RETURN TO THE
NORTH COUNTRY BY SATURDAY AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR UPDATES
ON THIS DANGEROUS ICE STORM.

BELL
Special weather statement, Jan 9, 3:28 PM EST, 44 minutes before
NYZ026>031-034-035-VTZ001-002-005-009-100235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
328 PM EST FRI JAN 9 1998

...THE NATIONAL WEATHER SERVICE WILL CONTINUE A WINTER STORM WARNING
FOR THE ST LAWRENCE VALLEY...CHAMPLAIN VALLEY AND NORTH
ADIRONDACKS THROUGH THIS EVENING...

TEMPERATURES HAVE RISEN TO...OR JUST ABOVE FREEZING ACROSS THE
ADIRONDACKS AND CHAMPLAIN VALLEYS AT MID AFTERNOON WHILE READINGS
WERE STILL A COUPLE DEGREES BELOW FREEZING IN THE ST LAWRENCE
VALLEY. MORE RAIN IS EXPECTED THIS EVENING.

RAIN WILL CONTINUE TO FREEZE TO ALL EXPOSED SURFACES ACROSS THE
ST LAWRENCE VALLEY WHERE ADDITIONAL ICING THIS EVENING IS EXPECTED
TO BE THE WORST. ELSEWHERE IN THE WARNED AREA...ADDITIONAL ICING
WILL BE LESS SIGNIFICANT.

THE RAIN WILL BE ACCOMPANIED BY SOME THUNDER AND LIGHTNING AS WELL
AND THIS IS WHEN THE RAIN WILL FALL HEAVIEST. THE RAIN WILL TAPER TO
SCATTERED SNOW SHOWERS LATE TONIGHT.

DAMAGING ACCUMULATIONS OF ICE WILL CONTINUE TO BRING DOWN TREES AND
POWER LINES. ROADWAYS WILL NOT ONLY BE ICE COVERED...BUT CLUTTERED
WITH DEBRIS MAKING TRAVELING TREACHEROUS AND IN PLACES IMPASSABLE.

STAY TUNED TO NOAA WEATHER RADIO AND COMMERCIAL MEDIA FOR LATER
STATEMENTS AND FORECASTS ON THIS ON GOING AND CRIPPLING ICE STORM.

DIGIORGI
Special weather statement, Jan 9, 3:28 PM EST, 44 minutes before
NYZ026>031-034-035-VTZ001-002-005-009-100235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
328 PM EST FRI JAN 9 1998

...THE NATIONAL WEATHER SERVICE WILL CONTINUE A WINTER STORM WARNING
FOR THE ST LAWRENCE VALLEY...CHAMPLAIN VALLEY AND NORTH
ADIRONDACKS THROUGH THIS EVENING...

TEMPERATURES HAVE RISEN TO...OR JUST ABOVE FREEZING ACROSS THE
ADIRONDACKS AND CHAMPLAIN VALLEYS AT MID AFTERNOON WHILE READINGS
WERE STILL A COUPLE DEGREES BELOW FREEZING IN THE ST LAWRENCE
VALLEY. MORE RAIN IS EXPECTED THIS EVENING.

RAIN WILL CONTINUE TO FREEZE TO ALL EXPOSED SURFACES ACROSS THE
ST LAWRENCE VALLEY WHERE ADDITIONAL ICING THIS EVENING IS EXPECTED
TO BE THE WORST. ELSEWHERE IN THE WARNED AREA...ADDITIONAL ICING
WILL BE LESS SIGNIFICANT.

THE RAIN WILL BE ACCOMPANIED BY SOME THUNDER AND LIGHTNING AS WELL
AND THIS IS WHEN THE RAIN WILL FALL HEAVIEST. THE RAIN WILL TAPER TO
SCATTERED SNOW SHOWERS LATE TONIGHT.

DAMAGING ACCUMULATIONS OF ICE WILL CONTINUE TO BRING DOWN TREES AND
POWER LINES. ROADWAYS WILL NOT ONLY BE ICE COVERED...BUT CLUTTERED
WITH DEBRIS MAKING TRAVELING TREACHEROUS AND IN PLACES IMPASSABLE.

STAY TUNED TO NOAA WEATHER RADIO AND COMMERCIAL MEDIA FOR LATER
STATEMENTS AND FORECASTS ON THIS ON GOING AND CRIPPLING ICE STORM.

DIGIORGI

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 7:35 PM ESTFlash Flood WarningBTVClinton19 hr
Jan 8, 7:35 PM ESTFlash Flood WarningBTVEssex19 hr
Jan 9, 3:12 PM ESTFlash Flood WarningBTVSt. Lawrence48 min

Nearby

Flash Flood Warnings in New York, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.